New Mexico, 2011

Wildfire in New Mexico, June 26 to 30, 2011

June 26 to 30, 2011 · NWS ABQ · 1 event in 1 county or zone

The Las Conchas wildfire began when a tree fell on a power line 12 miles southwest of Los Alamos. The fire quickly spread eastward under windy and unstable conditions, burning more than 40,000 acres the first day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Las Conchas wildfire began when a tree fell on a power line 12 miles southwest of Los Alamos. The fire quickly spread eastward under windy and unstable conditions, burning more than 40,000 acres the first day. This fire continued through the end of July before it was contained. In all, this fire burned 156,593 acres, making it the largest fire in New Mexico history. Damage estimates will be entered at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 9:58 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 26, 9:58 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 AM MDT SUN JUN 26 2011

CORRECTED FORMAT

.UPDATE...
ISSUED A WIND ADVISORY FROM AROUND LAS VEGAS AND CLINES CORNERS
EASTWARD TO AROUND TUCUMCARI. WINDS HAVE ALREADY REACHED CRITERIA AT
CLINES CORNERS. THE LATEST MET MOS FAVORS THE I-40 CORRIDOR FOR
STRONGER WINDS THIS AFTERNOON...AS AN UPPER LEVEL TROUGH PASSES
NORTH OF NM AND A SURFACE TROUGH STRENGTHENS IN THE LEE OF THE
SOUTHERN ROCKIES.  THE SURFACE TROUGH WILL GRADUALLY EXIT EASTWARD
TOWARD SUNSET AND THROUGH THE NIGHT...AS WINDS ALOFT WEAKEN.

ALSO ADDED ISOLATED DRY THUNDERSTORMS TO THE SOUTH CENTRAL HIGHLANDS
EARLY THIS EVENING. WATER VAPOR CLEARLY DEPICTS MID LEVEL MOISTURE
MOVING INTO SW NM. MODELS NOW GIVE LOCATIONS SOUTH OF I-40 THE BEST
CHANCE FOR ISOLATED STORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. LEAST CONFIDENCE IN THUNDERSTORMS IS NORTH OF
I-40...BECAUSE  STRONGER AND MORE WESTERLY WINDS IN NORTHERN NM MAY
DEFLECT THE MOISTURE TO THE SOUTH. 44

&&

.PREV DISCUSSION...
327 AM MDT SUN JUN 26 2011...CONDITIONS WILL BECOME BREEZY TO WINDY
ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY AS THE SURFACE
LOW IN THE NORTHEAST DEEPENS TO ABOUT 991 MB. THIS WILL PROVIDE A
DECENT SURFACE PRESSURE GRADIENT WHILE DEEP MIXING IS EXPLOITED.
WINDS ALOFT WILL NOT BE ALL THAT STRONG AMIDST THE UPPER HIGH
CENTERED OVER THE SOUTHEAST CORNER OF NEW MEXICO...BUT STILL
ANOMALOUSLY STRONG FOR LATE JUNE. THE PAST FEW DAYS HAVE ALSO PROVED
THAT GUSTY AFTERNOON WINDS CAN STILL DEVELOP IN THIS
DRY...DEEP...AND UNSTABLE BOUNDARY LAYER. A COUPLE OF SITES SUCH AS
LVS AND CQC MAY HIT WIND ADVISORY FOR AN OB OR TWO...BUT HAVE OPTED
TO HOLD OFF ON ISSUANCE DUE TO THE RELATIVELY BRIEF AND LOCALIZED
NATURE OF SUSTAINED WINDS EXCEEDING 30 MPH. AM EXPECTING
TEMPERATURES TO RUN VERY CLOSE TO WHERE THEY WERE YESTERDAY...AS THE
UPPER HEIGHT FIELDS AND OVERALL AIR MASS HAS NOT ALTERED MUCH. NEAR
RECORD HIGHS WILL BE ENCOUNTERED AGAIN IN MUCH OF THE EASTERN HALF
OF THE FORECAST AREA...AND MANY OF THESE READINGS WILL BE IN THE
TRIPLE DIGITS AGAIN. SOME MID LEVEL MOISTURE IS EXPECTED TO SPAWN
SOME HIGH BASED CUMULUS TODAY...GENERALLY OVER THE HIGH TERRAIN
WHERE PERHAPS A STRAY DRY THUNDERSTORM MAY DEVELOP.

MONDAY WILL OFFER SOME CHANGES...PRIMARILY IN THE NORTHEAST. THE
SURFACE LOW WILL FINALLY DECAY AS THE BACK DOOR FRONT FINALLY
GIVES UP ITS SEMI-PERMANENT RESIDENCE AND INFILTRATES NORTHEASTERN
NEW MEXICO. INCREASED DEWPOINTS WILL ADVECT INTO THE NORTHEAST
WITH TEMPERATURES ONLY FALLING BACK JUST A FEW DEGREES. THE FRONT
WILL OFFER SEVERAL INGREDIENTS FAVORABLE FOR STRONG TO SEVERE
CONVECTION...INCLUDING AN UPSLOPE WIND COMPONENT...HEALTHY CAPE
VALUES...VEERING WIND PROFILES...AND FORCING ALONG THE BOUNDARY
ITSELF. AGAIN...MODELS TEND TO OVER-FORECAST AMOUNT OF
PRECIPITATION DEVELOPING ALONG BACK DOOR FRONTS DURING THIS
SEASON...BUT STILL HAVE CONFIDENCE THAT A FEW ORGANIZED CELLS WILL
DEVELOP. HAVE LIMITED POPS AT 30 PERCENT FOR NOW AS NOT TO GET
CARRIED AWAY WITH COVERAGE. ELSEWHERE TEMPERATURES WILL REMAIN HOT
MONDAY AFTERNOON WITH CONTINUED POTENTIAL FOR DRY THUNDER OVER THE
HIGH TERRAIN AS THE HIGH LCL/INVERTED V ENVIRONMENT DICTATES. THIS
ACTIVITY WOULD LIKELY WANE IMMEDIATELY WITH SUNSET...BUT
CONVECTION IN THE NORTHEAST COULD PROPAGATE INTO THE EARLY TUESDAY
MORNING HOURS. SOMETHING ELSE TO WATCH FOR MONDAY NIGHT INTO EARLY
TUESDAY WOULD BE AN EAST CANYON WIND DEVELOPING IN FAVORED
GAPS/CANYONS INCLUDING THE ABQ METRO AS THE FRONT MAKES A RUN
WESTWARD.

BY TUESDAY...THE REMNANTS OF THE FRONT WOULD RETREAT BACK AS
SURFACE WINDS VEER MORE SOUTHERLY BY THE LATE AFTERNOON. THE UPPER
HIGH WILL SHIFT EAST INTO TEXAS NEAR THE RED RIVER VALLEY...AND ANY
CONVECTION WOULD LIKELY STRETCH FROM THE SOUTHWESTERN MOUNTAINS
TOWARD THE NORTHERN MOUNTAINS WITH ISOLATED COVERAGE. BOUNDARY
LAYER WOULD STILL BE FAIRLY DEEP/DRY AND SOME DRY THUNDER CAN NOT
BE RULED OUT OVER THIS AREA.

CHANCES FOR CONVECTION ON WEDNESDAY AND THURSDAY DONT APPEAR AS
FAVORABLE AS WAS DEPICTED 24 HOURS AGO. THE EXTENDED MODEL GUIDANCE
ADVERTISES A CLOSED UPPER LOW COMING INLAND OVER THE WESTERN U.S.
AND NOW IS DEPICTED TO QUICKLY RUN NORTHEASTWARD. THIS MIGHT OFFER
A BRIEF DRAW OF SUBTROPICAL MOISTURE FROM THE SOUTH GIVEN THE
PLACEMENT OF THE APPROACHING LOW/TROUGH TO THE WEST AND THE UPPER
HIGH TO THE EAST. HOWEVER DEEP MOISTURE NEVER REALLY GETS
ESTABLISHED PRIOR TO THIS SETUP...SO POPS HAVE BEEN KEPT AS
ISOLATED. FROM THERE THE UPPER HIGH APPEARS TO GRADUALLY CREEP
BACK WEST OVER NEW MEXICO TOWARD NEXT WEEKEND AS THE BETTER
MOISTURE STAYS LOCKED AWAY FAR TO THE SOUTH AND STEERING FLOW
REMAINS SOMEWHAT UNFAVORABLE.

52

&&

.AVIATION...VFR CONDITIONS EXPECTED TO PERSIST ACROSS MUCH OF NEW
MEXICO THROUGH THE NEXT 24 HOURS. ISOLATED HIGH BASED DRY
THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL AND WESTERN HIGH
TERRAIN THIS AFTERNOON. DRY LIGHTNING AND ERRATIC WIND GUSTS UNDER
VIRGA CAN BE EXPECTED. LOCALIZED VSBY RESTRICTIONS IN SMOKE WILL
BE POSSIBLE DOWNWIND OF THE PACHECO FIRE THIS AFTERNOON WHICH
COULD IMPACT KLVS. CONFIDENCE IN DIRECT IMPACT TO THE TAF IS LOW
ENOUGH TO LEAVE OUT MENTION ATTM. SMOKE FROM THE WALLOW FIRE MAY
ALSO CAUSE LOCALIZED VSBY RESTRICTIONS TO THE EAST OF THE FIRE.
ADDITIONALLY...BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED
OVER THE WEST CENTRAL HIGH TERRAIN AND ESPECIALLY ALONG AND JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN. PEAK WINDS BETWEEN 20 TO 30
KTS WITH GUSTS BETWEEN 35 TO 40 KTS WILL BE POSSIBLE ESPECIALLY
FROM KCQC NORTH TO KLVS. WINDS WILL DIMINISH BEFORE SUNSET.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

&&

.FIRE WEATHER...POOR OVERNIGHT RECOVERIES WERE THE RULE ONCE AGAIN
THIS MORNING ACROSS MUCH OF NEW MEXICO WITH THE EXCEPTION BEING
RIGHT ALONG THE TEXAS STATE LINE. THE SHALLOW MOISTURE RETURN
ACROSS THE EAST WILL BE SHORT LIVED AS WESTERLY FLOW SCOURS THE
SHALLOW LAYER OUT BY MID MORNING. IT WILL CERTAINLY BE ANOTHER
NASTY FIRE WEATHER DAY AS A LEE SIDE SURFACE LOW DEEPENS NEAR THE
OK/TX PANHANDLE AND A STRONGER 700MB JET SWEEPS IN ALOFT FROM THE
WEST. THIS ALL POINTS TO BETTER MIXING AND A BIT STRONGER WESTERLY
WINDS TODAY. AFTERNOON TEMPERATURES WILL SOAR INTO THE 100S ACROSS
THE EAST WITH NEAR 100 WITHIN THE MIDDLE AND LOWER RIO GRANDE
VALLEY WITH 90S OVER THE WEST. THESE VALUES ARE 10 TO 15+ DEGREES
ABOVE NORMAL FOR LATE JUNE. IN ADDITION...HAINES INDICES WILL ONCE
AGAIN REACH 6 ACROSS THE MAJORITY OF THE STATE ALONG WITH WESTERLY
WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. A POCKET OF LOCALLY
HIGHER WINDS CAN BE EXPECTED FROM KLVS TO CQC WHERE A BRIEF PERIOD
OF NEAR 30 MPH SUSTAINED WINDS WILL BE POSSIBLE. MINIMUM RH VALUES
WILL SINK INTO THE 4 TO 8 RANGE. TO MAKE MATTERS WORSE...THE GFS
SOLUTION SHOWS A SLIVER OF MOISTURE IN THE 700-500MB LEVEL
ADVECTING ACROSS CENTRAL NEW MEXICO THIS AFTERNOON. THIS WILL LEAD
TO ISOLATED HIGH BASED DRY THUNDERSTORMS PRODUCING VIRGA/DOWNBURST
WIND POTENTIAL AND DRY LIGHTNING.

CRITICAL CONDITIONS WILL SETTLE DOWN EARLY THIS EVENING FOLLOWED BY
ANOTHER ROUND OF POOR HUMIDITY RECOVERIES. MONDAY WILL START OFF DRY
ACROSS ALL OF NEW MEXICO. A BACKDOOR COLD FRONT IS EXPECTED EDGE
THROUGH THE NORTHEAST PLAINS EARLY IN THE DAY BRINGING A SIGNIFICANT
MOISTURE INCREASE ALL THE WAY TO THE EAST SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS. MODEL SOUNDINGS INDICATE ENOUGH CAPE/POTENTIAL
ENERGY...MOISTURE RESIDENCE AND CONVERGENCE FOR THUNDERSTORM
DEVELOPMENT MONDAY AFTERNOON AND EVENING FAVORING THE EAST SLOPES OF
THE SANGRES AND ADJACENT HIGHLANDS AND PLAINS. THREAT FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DOWNBURST WIND POTENTIAL
...DRY LIGHTNING AND HAIL THE MAIN THREATS. ELSEWHERE...DRY AND HOT
CONDITIONS TO PERSIST ALTHOUGH A BIT LESS WIND EXPECTED. A FEW HIGH
BASED DRY THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER THE CENTRAL AND
WEST.

STAYED THE COURSE WITH THE NAM-WRF MODEL SOLUTION FOR MONDAY NIGHT
INTO TUESDAY MORNING. WILL FORECAST HIGHER CONFIDENCE FOR THE COLD
FRONT TO SURGE WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN AND TO THE CONTINENTAL DIVIDE BEFORE 12Z TUESDAY. A MODERATE
GAP WIND EVENT IS EXPECTED ESPECIALLY WITHIN THE ABQ METRO AREA.
BEHIND THE FRONT...MUCH HIGHER MOISTURE WILL BE PRESENT AT LEAST THE
FIRST PART OF TUESDAY BEFORE MIXING HELPS SCOUR SOME OF IT TO THE
EAST. WE SHOULD HAVE ENOUGH LEFT OVER FOR SCATTERED HIGH BASED
STORMS TUESDAY AFTERNOON AND EVENING BUT ONCE AGAIN A THREAT FOR A
MIX OF WET AND DRY STORMS WITH DOWNBURST POTENTIAL.

THE GFS AND ECMWF STILL INDICATE THE POTENTIAL FOR A MONSOON SURGE
FOR THE MIDDLE TO LATTER HALF OF THE WORKWEEK...HOWEVER...THE GFS IS
NOT AS BULLISH AS IT WAS 24 HOURS AGO. IN FACT...THE GFS HOLDS THE
RIDGE A BIT FURTHER WEST...SHUNTING THE BETTER MOISTURE ADVECTION
FURTHER WEST. REMNANT MOISTURE FROM THE TROPICAL SYSTEM OVER THE
SOUTHERN GULF IS DIFFICULT TO DISCERN IN THE MODELS BUT IT APPEARS
THAT SOME OF IT WILL BE TRANSPORTED NORTHWARD BUT ACROSS AZ.

ALL IN ALL IT DOES LOOK LIKE AN UPTICK IN SHRA/TSRA COVERAGE DURING
THIS PERIOD BUT BETTER CHANCES CENTRAL AND WEST THAN EAST. THERE
WILL BE BETTER HUMIDITY RECOVERIES DURING THIS PERIOD. LONG RANGE
PATTERN WILL BE DETERMINANT ON THE PLACEMENT OF THE UPPER LEVEL
RIDGE WHICH IS UNCERTAIN ATTM. STAY TUNED FOR DETAILS.

KW

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>105-107>109.

WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ523-529-532>534.

&&

44
Hazardous weather outlook, Jun 26, 4:35 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MDT SUN JUN 26 2011

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
535 AM MDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

HOT CONDITIONS WITH NEAR RECORD HIGH TEMPERATURES ARE EXPECTED
TODAY OVER MUCH OF CENTRAL AND EASTERN NEW MEXICO. RESIDENTS
SHOULD TAKE APPROPRIATE PRECAUTIONS TO AVOID HEAT STRESS AND
FATIGUE...ESPECIALLY IF WORKING OUTDOORS. DRINK PLENTY OF
WATER...WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING
CLOTHING...AND TAKE FREQUENT BREAKS WHEN WORKING.

STRONGER WINDS WILL DEVELOP THIS AFTERNOON OVER PORTIONS OF
NORTHERN AND CENTRAL NEW MEXICO. THESE STRONGER WINDS ALONG WITH
THE HOT...UNSTABLE...AND VERY DRY CONDITIONS IN PLACE WILL CREATE
A FEW HOURS OF CRITICAL FIRE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AFTERNOON AND EVENING THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS TO DEVELOP EAST OF TAOS COUNTY TO NEW MEXICOS BORDER
WITH TEXAS AND OKLAHOMA. THIS INCLUDES THE FAR NORTHEAST HIGHLANDS
AND NORTHEAST PLAINS OF NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED MONDAY AFTERNOON AND EVENING DUE TO
THE POTENTIAL FOR SEVERE THUNDERSTORMS IN NORTHEASTERN NEW
MEXICO.

52

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jemez Mountains

When
June 26, 1:00 PM MST to June 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

The Las Conchas wildfire damaged 80 homes, of which, 15 were primary residences. The other 65 homes were seasonal. Numerous outbuildings were also damaged or destroyed. The fire prompted evacuations of Los Alamos National Labs, Bandelier National Monument, the City of Los Alamos, as well as numerous other campgrounds and homes within the burned area itself. The fire burned portions of the Santa Clara, Cochiti, San Ildefonso and Santa Domingo Pueblos as well as portions of Bandelier National Monument and the Valles Caldera National Preserve. This fire burned on both sides of Highway 4, and up to Highway 501, causing both highways to be closed for a time. Some of this area was previously burned by the Cerro Grande Fire in 2000. Fortunately, no member of the public or any emergency responders were seriously injured during the fire suppression efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316768.